• Users Online: 386
  • Print this page
  • Email this page
CASE REPORT
Year : 2022  |  Volume : 11  |  Issue : 3  |  Page : 123-126

Sudden cardiac death in a case of Crohn’s disease with COVID-19: A case report


1 Department of Trauma & Emergency, All India Institute of Medical Sciences, Patna, India
2 Department of Anaesthesiology, All India Institute of Medical Sciences, Patna, India
3 Department of CTVS, All India Institute of Medical Sciences, Patna, India
4 Department of Radiology, All India Institute of Medical Sciences, Patna, India

Correspondence Address:
Neeraj Kumar
Department of Trauma & Emergency, All India Institute of Medical Sciences, Patna
India
Login to access the Email id

Source of Support: This study received no extramural founding, Conflict of Interest: None


DOI: 10.4103/2221-6189.347781

Rights and Permissions

Rationale: The mechanism of sudden cardiac death in COVID-19 can be multifactorial. Cardiac hypersensitivity to 5-ASA therapy leading to myocarditis has been reported in some cases. Cytokine storm syndrome and idiosyncratic reaction with mesalazine use may lead to sudden cardiac death in COVID-19. Use of immunosuppressants in hospitalized COVID-19 patients should be continued with caution, especially in patients with inflammatory bowel disease. Patient’s concern: A 75-year-old man who was tested positive for SARS-CoV-2 was admitted with a history of shortness of breath for the last two days. He was a known case of Crohn’s disease treated with mesalazine. Diagnosis: COVID-19 pneumonia with underlying Crohn’s disease leading to sudden cardiac death. Intervention: Remdesivir, antibiotics, steroids, low molecular weight heparin, tablet zinc, tab vitamin C, and other supportive treatment were started. Because of increased inflammatory markers, itolizumab was given to the patient on the 2nd day. Outcome: On the 5th day of the intensive care unit, the patient complained of sudden chest pain with respiratory distress leading to bradycardia and asystole and could not be resuscitated. Lessons: Causes for sudden cardiac death in COVID-19 pneumonia patients with Crohn’s disease is multifactorial. Although mesalazine may be a safe and effective drug in the management of inflammatory bowel disease, it can induce sytokine strom syndrome and idiosyncratic reactions that could be one of the reasons of sudden cardic death. Therefore, we should be aware of its serious and potentially life-threatening complications, especially in COVID-19 infected patients.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed308    
    Printed22    
    Emailed0    
    PDF Downloaded47    
    Comments [Add]    

Recommend this journal